Indiana, 2012

Flood and Hail in Indiana, August 8 to 9, 2012

August 8 to 9, 2012 · NWS IND · 7 events in 4 counties and zones

A weak trough of low pressure pushed into central Indiana as a weak upper level disturbance approached the area from the middle Mississippi River Valley. This was enough to produce some scattered convection during the evening hours of August the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A weak trough of low pressure pushed into central Indiana as a weak upper level disturbance approached the area from the middle Mississippi River Valley. This was enough to produce some scattered convection during the evening hours of August the 8th. Primarily hail reports were received from these storms and one severe wind event was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 8, 8:21 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 8, 8:21 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 PM EDT WED AUG 8 2012

.UPDATE...

THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 246 PM EDT WED AUG 8 2012

A FRONTAL SYSTEM IS EXPECTED TO DROP SOUTH INTO THE AREA TONIGHT. A
WAVE OF LOW PRESSURE WILL MOVE ACROSS NORTHERN INDIANA DURING THE
DAY ON THURSDAY. THIS WILL DRAG A COLD FRONT THROUGH THE AREA
THURSDAY AFTERNOON AND NIGHT. IN THE WAKE OF THIS FRONT...HIGH
PRESSURE WILL BUILD INTO THE REGION. ANOTHER WEAK FRONTAL SYSTEM MAY
AFFECT THE AREA LATE IN THE WEEKEND OR EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 920 PM EDT WED AUG 8 2012

FOR THE REMAINDER OF THE NIGHT...WITH QUASISTATIONARY BOUNDARY IN
THE AREA...AND WEAK UPPER LEVEL WAVES...INCLUDING REMNANT MCV
MOVING THROUGH SRN GREAT LAKES...EXPECT SCATTERED THUNDERSTORMS.
COVERAGE HAS BEEN SLOW TO EXPAND THUS FAR THIS EVENING...ALTHOUGH
THERE IS SOME HINT IN SREF PROBABILITIES...RAP...AND HRRR THAT
EXPANSION OF COVERAGE MAY OCCUR WITH A SLIGHT INCREASE IN MID
LEVEL FLOW LATE TONIGHT. CONSIDERING THIS...HAVE DEPICTED 40 TO 50
POPS WITH SCATTERED WORDING THROUGHOUT...AND POPS HIGHEST IN
VICINITY OF THE BOUNDARY. ISOLATED STRONG STORM CANNOT BE RULED
OUT...AND 5 PERCENT/SEE TEXT ON DAY ONE OUTLOOK PERFECTLY REASONABLE.

INCREASED CLOUD COVER AND AS A RESULT...IN CONCERT WITH LATEST
HOURLY NUMERICAL GUIDANCE AND OBSERVATIONAL TRENDS...BUMPED MIN
TEMPS UP SLIGHTLY IN SOME PORTIONS OF THE AREA. STILL MID 60S TO
AROUND 70...JUST SOME MINOR TWEAKS TO INDIVIDUAL NUMBERS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
ISSUED AT 246 PM EDT WED AUG 8 2012

MODELS INDICATE A COUPLE OF UPPER DISTURBANCES WILL AFFECT THE
FORECAST AREA DURING THIS PERIOD. ONE WAVE...CURRENTLY OVER THE
UPPER MISSISSIPPI VALLEY...IS EXPECTED TO MOVE THROUGH THURSDAY
AFTERNOON AND EVENING. THIS WILL BE FOLLOWED BY AN UPPER LOW WHICH
WILL SETTLE INTO THE GREAT LAKES BY FRIDAY AND SATURDAY.

A SURFACE LOW ASSOCIATED WITH THE FIRST UPPER WAVE IS EXPECTED TO
MOVE ACROSS NORTHERN INDIANA THURSDAY AFTERNOON...WHICH WILL DRAG A
COLD FRONT THROUGH THE FORECAST AREA LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT. THIS SETUP LOOKS TO PROVIDE THE BEST CHANCES FOR
PRECIPITATION DURING THIS PERIOD. DEEP LAYER SHEAR IS INITIALLY
RATHER WEAK...BUT GETS PROGRESSIVELY STRONGER TOWARDS THE LATE
AFTERNOON AND EARLY EVENING HOURS ON THURSDAY. MID LEVEL LAPSE RATES
ARE MARGINALLY FAVORABLE FOR SEVERE STORMS...SO THERE IS SOME
POTENTIAL FOR STORM ORGANIZATION AND ATTENDANT THREAT FOR MAINLY
WIND DAMAGE GIVEN THE INCREASING DEEP SHEAR. WILL CONTINUE TO
MENTION POPS FOR THURSDAY AND THURSDAY NIGHT...WITH THE HIGHEST POPS
AROUND FRONTAL PASSAGE...FROM MID AFTERNOON THURSDAY UNTIL ABOUT
MIDNIGHT THURSDAY NIGHT.

WILL KEEP A SMALL POP IN THE FORECAST FOR FRIDAY WITH THE UPPER LOW
IN THE AREA. APPEARS BY SATURDAY...THE UPPER LOW WILL HAVE DRIFTED
FAR ENOUGH OFF TO THE NORTHEAST TO KEEP THAT PERIOD DRY.

PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR THURSDAY
ARE PROBABLY ABOUT 3-6 DEGREES TOO LOW. THE HIGHS ON FRIDAY LOOK
BETTER...BUT MAY STILL BE A LITTLE COOL. GUIDANCE LOWS LOOK OK AT
THIS POINT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 246 PM EDT WED AUG 8 2012

MODELS HAVE LOW RAIN CHANCES AT TIMES...BUT CONSIDERING RECENT
BIASES A TOTALLY DRY FORECAST BEST BET.

EUROPEAN MOS AND MEX TEMPS CLOSE THROUGH PERIOD.  FOR MINS...CONSALL
MODEL WE INITIALIZED WITH IS ALSO CLOSE AND SEE NO REASON TO
CHANGE.

EVERYTHING AGREES GRADUAL WARMING THROUGH THE PERIOD. GIVEN RECENT
BIASES IN WARMING SITUATIONS WILL GO A FEW DEGREES ABOVE EVEN
RELATIVELY HOT CONSALL.

&&

.AVIATION /DISCUSSION FOR 090000Z TAF ISSUANCE/...
ISSUED AT 700 PM EDT WED AUG 8 2012

EXPECT SOME THUNDERSTORMS ACROSS CENTRAL INDIANA TONIGHT AND
THURSDAY AS A QUASI-STATIONARY BOUNDARY COMBINES WITH UPPER WAVES
AND INSTABILITY. AWIPS DISTANCE AND SPEED TOOL SUGGESTS THUNDERSTORM
ACTIVITY WILL BE IN THE LAF AREA NEAR ISSUANCE TIME. WITH LIKELY
POPS THERE TONIGHT...WILL GO WITH PREVAILING -TSRA FOR THE FIRST TWO
HOURS OF THE TAF FOLLOWED BY 4 HOURS TEMPO -TSRA...AS RAPID REFRESH
SUGGESTS ADDITIONAL ACTIVITY WILL MOVE INTO THE AREA. NEXT BEST
CHANCE OF THUNDERSTORMS WILL BE AFTER 18Z TOMORROW AS AN UPPER WAVE
AND DEEPER MOISTURE APPROACHES. FOR THE OTHER SITES...NOT CONFIDENT
ENOUGH TO GO WITH ANYTHING MORE THAN VCTS TONIGHT WITH PROB30 GROUP
AFTER 18Z THURSDAY. CONDITIONS SHOULD BE VFR OUTSIDE OF
THUNDERSTORMS PER MODEL TIME SECTIONS MOISTURE PROFILE. WINDS WILL
BE LIGHT TO CALM TONIGHT BEFORE BECOMING SOUTHWEST AT LESS THAN 10
KNOTS THURSDAY AS THE FRONT LIFTS NORTH OF THE TERMINALS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...NIELD
SHORT TERM...JAS
LONG TERM....JK
AVIATION...MK
Hazardous weather outlook, Aug 8, 6:18 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EDT WED AUG 8 2012

INZ021-028>031-035>049-051>057-060>065-067>072-092330-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
718 PM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE.

HAZARDS: THUNDERSTORMS PRODUCING LIGHTNING...BRIEF HEAVY
RAIN...GUSTY WINDS AND SMALL HAIL.

TIMING: THROUGHOUT THE NIGHT.

DISCUSSION: THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT TONIGHT.
ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED
STRONG TO SEVERE STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
THURSDAY NIGHT...WITH THUNDERSTORMS LIKELY FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE
STORMS...WITH DAMAGING WINDS AND LIGHTNING THE PRIMARY THREATS. BRIEF
HEAVY RAIN AND HAIL WILL ALSO BE THREATS.

DISCUSSION: A FRONTAL SYSTEM WILL PUSH INTO THE AREA
THURSDAY. THIS SYSTEM WILL PRODUCE THUNDERSTORMS...SOME OF WHICH
MAY BE SEVERE. THE MOST FAVORABLE TIME FOR SEVERE STORMS WILL BE
FROM 2 PM TO MIDNIGHT THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

The radar

The Indianapolis radar (KIND), 17 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Johnson

When
August 8, 8:24 PM EST to 8:26 PM EST
Where
Johnson County, 0.87 mi NE of Greenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -86.110

Nickel to quarter sized hail was reported one mile west of the Greenwood airport.

Hail, Hendricks

When
August 8, 8:26 PM EST to 8:28 PM EST
Where
Hendricks County, 1.74 mi SW of Westwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.760, -86.350

Hail, Johnson

When
August 8, 8:29 PM EST to 8:31 PM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.620, -86.110

Hail, Johnson

When
August 8, 8:29 PM EST to 8:31 PM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -86.110

Hail, Johnson

When
August 8, 8:33 PM EST to 8:35 PM EST
Where
Johnson County, 0.84 mi N of Greenwood
Measured
1 in hail
Reported by
Public
Coordinates
39.632, -86.121

Quarter sized hail was reported at Greenwood Mall.

Thunderstorm Wind, Bartholomew

When
August 8, 8:34 PM EST
Where
Bartholomew County, Hope
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.300, -85.770

Trees were down on houses in the Hope area due to damaging thunderstorm wind gusts. The power was reported out as well.

Flood, Hamilton

When
August 9, 5:50 AM EST to 7:00 AM EST
Where
Hamilton County, 0.83 mi WSW of College Meadows to 0.92 mi W of College Meadows
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.927, -86.145

Street flooding occurred along College Avenue, between 96th and 99th Streets, due to heavy thunderstorm rainfall. The southbound lanes were impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410330, 410331, 410332, 410337, 410333, 410335, 411348.